Georgia, 2022

Flash Flood and Damaging Winds in Georgia, July 29 to 30, 2022

July 29 to 30, 2022 · NWS FFC · 3 events in 2 counties and zones

A surface boundary sagged southward during the afternoon of July 29th and served as a catalyst for development of isolated strong to severe storms through July 30th across portions of North Georgia, including the Atlanta metro. These storms produced isolated reports of trees down causing structural damage and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A surface boundary sagged southward during the afternoon of July 29th and served as a catalyst for development of isolated strong to severe storms through July 30th across portions of North Georgia, including the Atlanta metro. These storms produced isolated reports of trees down causing structural damage and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 29, 2:13 PM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Jul 29, 2:13 PM EST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
313 PM EDT Fri Jul 29 2022

.SHORT TERM /Tonight through Saturday Night/...

A relatively unsettled period is on tap as the slow-moving surface
front over the Tennessee Valley today progresses farther southward
amid a flattening ridge into north Georgia on Saturday. This
afternoon, fairly widespread showers and thunderstorms are ongoing
across far north Georgia within the frontal zone. Coverage will
remain maximized through the afternoon into the early evening across
north Georgia coincident with daytime heating. Locally heavy
rainfall will be the primary concern, particularly across far north
Georgia where localized training of thunderstorm cells is possible.
An isolated strong to severe thunderstorm threat is also present
with gusty winds and small hail possible. Some activity may linger
into the late evening hours before diminishing further overnight.

On Saturday, the frontal boundary will settle farther south into
north Georgia. Thus, coverage of showers and thunderstorms is
expected to be fairly widespread Saturday afternoon and evening
given the boundary bisecting the forecast area. Locally heavy
rainfall will again be the primary risk on Saturday as PWAT values
remain very moist above 2". High temperatures on Saturday should be
held down at least a couple degrees as compared to today in north
Georgia given more widespread clouds and convection, though portions
of Middle Georgia should still reach the mid 90s. Even so, heat
index values will remain hot given the soupy airmass in place with
max values remaining in the low 100s in central Georgia.

RW

.LONG TERM /Sunday through Friday/...

It's the dog days of summer, and it's here to stay for the SE. A
typical summertime pattern will continue to to bring the threat of
showers and thunderstorms to the area nearly every afternoon.
Temperatures will me in the upper 80s and mid 90s with some HI
values hitting triple digits.

A series of troughs will stall out in Tennessee over the next week
preventing any real air mass change. Given the lack of any area wide
forcing, little to no significant rain is expected next week. Some
locally strong storms could bring a few isolated areas some needed
rain, but this is all subjected to the areas that received afternoon
thunderstorms.

Winds will remain out of the SW at 5 to 10 mph, a trend that will be
present up and down the air column making most of the SE continue to
feel like hot soup. A heat advisory is not expected with the given
forecast, but given the trend of daily high HI values with overnight
lows firmly in the 70s there won't be much of a break.

Vaughn

&&

.AVIATION...
18Z Update...
VFR conditions are probable through the period with sct/bkn cu in
4-6 kft range through the afternoon. Sct shra and tsra coverage
will increase this afternoon with the highest coverage likely
through 00Z though some activity may persist as late as 03-04Z
before diminishing. Shra/tsra coverage is expected to be fairly
widespread on Saturday, particularly during the afternoon. Winds
will remain W to SW at 5-10 kts.

//ATL Confidence...18Z Update...
High confidence.

RW

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          74  90  72  89 /  30  70  50  60
Atlanta         75  89  73  90 /  40  80  50  50
Blairsville     67  83  67  83 /  30  80  50  80
Cartersville    72  87  71  87 /  40  80  50  60
Columbus        75  91  74  95 /  30  50  40  20
Gainesville     73  87  71  87 /  30  80  50  70
Macon           75  94  73  96 /  20  60  30  30
Rome            73  90  72  90 /  50  70  50  70
Peachtree City  72  89  71  91 /  40  70  50  40
Vidalia         76  95  74  98 /  20  40  20  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...RW
LONG TERM....Vaughn
AVIATION...RW
Hazardous weather outlook, Jul 29, 4:07 AM EST, 11 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
507 AM EDT Fri Jul 29 2022

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-300915-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
507 AM EDT Fri Jul 29 2022

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

Scattered thunderstorms are expected across north and central
Georgia this afternoon and evening. A few storms may become strong
to severe, most likely in north Georgia, and capable of producing
gusty winds, locally heavy rainfall, and frequent lightning.

Some locations in portions of central and east Georgia could see
heat indices over 100 and approaching 105 this afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Scattered thunderstorms are possible each afternoon and evening
across much of the forecast area through Thursday, with the highest
chances across north Georgia this weekend. A few storms each day
could become strong to severe, capable of producing gusty winds,
frequent lightning, and locally heavy rainfall.

Heat indices are expected likely to range from 100 to 105 degrees
in central Georgia over the weekend and into next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Jul 29, 1:38 PM EST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
238 PM EDT Fri Jul 29 2022

GAZ012-291915-
Gordon GA-
238 PM EDT Fri Jul 29 2022

...A strong thunderstorm will impact portions of Gordon County
through 315 PM EDT...

At 237 PM EDT, a strong thunderstorm was over Calhoun, moving east at
20 mph.

HAZARD...Winds up to 40 mph, pea sized hail, frequent lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Calhoun, Resaca, Ranger, Sonoraville, Oostanaula, Sugar Valley,
Redbud, Nickelsville and Audubon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3462 8491 3461 8486 3461 8475 3462 8474
      3462 8472 3461 8472 3461 8473 3460 8473
      3460 8472 3450 8470 3440 8481 3444 8510
      3446 8511 3447 8509 3454 8509 3454 8506
      3458 8507 3462 8506
TIME...MOT...LOC 1837Z 271DEG 17KT 3453 8498

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 29, 1:56 PM EST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
256 PM EDT Fri Jul 29 2022

GAZ015-016-291930-
White GA-Lumpkin GA-
256 PM EDT Fri Jul 29 2022

...A strong thunderstorm will impact portions of northeastern Lumpkin
and White Counties through 330 PM EDT...

At 256 PM EDT, a strong thunderstorm was over Camp Coleman Lake, or
near Cleveland, moving east at 30 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Dahlonega, Cleveland, Helen, Unicoi State Park, Whitley Gap Shelter,
Robertstown, Mossy Creek, Camp Coleman Lake, Leaf, Smithgall Woods
Conservation Are, Porter Springs, Turners Corner, Sautee and
Qualatchee Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3473 8362 3472 8364 3469 8364 3466 8366
      3462 8364 3458 8364 3455 8362 3451 8366
      3455 8398 3472 8394 3472 8386 3475 8362
TIME...MOT...LOC 1856Z 269DEG 28KT 3463 8386

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 29, 3:16 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
416 PM EDT Fri Jul 29 2022

GAZ024-025-027-292045-
Madison GA-Banks GA-Jackson GA-
416 PM EDT Fri Jul 29 2022

...A strong thunderstorm will impact portions of southeastern Banks,
Jackson and northwestern Madison Counties through 445 PM EDT...

At 415 PM EDT, a strong thunderstorm was over Jefferson, moving east
at 20 mph.

HAZARD...Winds up to 40 mph, pea sized hail, frequent lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Jefferson, Commerce, Maysville, Arcade, Nicholson, Hoschton,
Pendergrass, Ila, Talmo, Peach State Speedway, Apple Valley and Banks
Crossing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3426 8334 3424 8334 3425 8332 3415 8327
      3402 8341 3407 8375 3424 8369 3424 8368
      3431 8338
TIME...MOT...LOC 2015Z 268DEG 19KT 3415 8360

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

The radar

The Greer radar (KGSP), 136 km away, was scanning. The volume nearest the first event began at 20:29 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
July 29, 3:28 PM EST to 3:32 PM EST
Where
Jackson County, Commerce
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.200, -83.450

A tree came down on a home on North Bowden Street.

Thunderstorm Wind, Jackson

When
July 29, 3:30 PM EST to 3:35 PM EST
Where
Jackson County, 0.57 mi W of Nicholson
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.120, -83.440

Several trees and powerlines reported down in the area of Cabin Creek Road and JS Williamson Court.

Flash Flood, Floyd

When
July 30, 6:32 PM EST to 10:00 PM EST
Where
Floyd County, 0.9 mi NW of Cave Spg to 0.94 mi WSW of Vans Vly
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.110, -85.340

Law enforcement reported standing water in downtown Cave Spring due to heavy rainfall producing a rise on nearby Cedar Creek and slow drainage. Radar estimates indicate that between 1.5 and 2 inches of rain fell quickly on top of 1 to 2.5 inches that occurred in the preceding 24-hours.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2022Every state in 2022This day in weather historyWarnings in Georgia, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1051307, 1051325, 1052679.